The original version of this page can be found at : http://www.healingwell.com/community/default.aspx?f=16&m=3892583
Posted By : cam57 - 8/4/2017 12:30 AM
Hi all,

I haven't posted here lately and not sure if this is correct to start a new topic. I've looked around and am not sure which are active threads etc.

I have had my pump implanted now for 4 months. My trial went really well and I had 100% relief. I should mention that they overdosed me for the 1st day. they started me at 3ml. and I ended up at .15ml. by the end of the trial. I started out with a mixture of hydromorphone and baclofen. I asked for the baclofen to see if it would help with the spasticity in my lower back. It didn't help.

I'm sorry, I should explain why I need the pump. I have had 4 back fusions from L4-5 to L1-2, I also have a neurological disease which causes tremors, spasticity and involuntary movements. I have a deep brain stimulator also. Along with these things I have stenosis in my back along with arthritis. None of the surgeries worked and I have horrible pain in my lower back which is why I have the pump.

So on to my questions. Right now I have a concentration of 1mg/ml hydromophone and 23.0 mg/ml of bupivacaine . The infusion mode / dose per day is 0.1001 mg hydromorphone and 2.301 mg of bupivacaine as of today. It was reduced by 33% because my toes were numb and I was nauseous. Also The other night I gave myself a bolus and almost instantly my left leg and abdomen were completely numb.
My Dr. says I am very sensitive to the medication. Has anyone else had the problem of having to have such low doses because of sensitivity? What mixtures work for others. Because at these low doses I am getting no pain relief. I'm afraid I'm not going to find a mixture that provides relief at such low doses. Also has anyone had experience with Prialt? The Dr. mentioned trying that next but I've read it has some awful side effects.

Thanks for any feedback you can give me.
Cheryl

Posted By : straydog - 8/4/2017 7:52 AM
Hi Cheryl, welcome back. I did recognize your user name, lol. I am sorry to read that you are having such difficulties. I do know about Bupivacaine & the purpose of it in a pump. I will share with you what I know that came from my 2nd pump dr. My first pump that was implanted the dr had the dose set at 12ml. I had issues with my leg & foot going numb. Fortunately, my dr quit pain mgt & referred me to a dr that was extremely knowledgeable about pumps & the medications & dosages. She compounded her own medications in her office. It takes an extremely smart dr to have that ability. On my first appt with her she explained the reason my my leg & foot was numb. I had almost twice the amount of Bupivacaine that I should have had in the pump. She said no more than 7mg/ml ever should be used in a pump. Bupivacaine is used as an anesthetic type drug, it is a numbing agent!! No wonder you are having all of this numbness. Looking at your numbers, the Hydromorphone could be tweaked & the Bupivacaine needs to reduced to the 7mg/ml. Granted I am not a dr but have experience with pumps.

Now, about Prialt. I would have a pump removed before ever considering it. I am not tying to scare you by any means, please understand that, I am being honest. Over the years we have had some people come through here that drs tried Prialt & the side effects were horrendous. Some ended up with permanent damage & a couple nearly died. Now you understand why I am telling you this. I would never have Prialt in a pump. There is more bad stuff about Prialt than good. Of course, ultimately this is your decision.

Is there a reason your dr has not tried Morphine in your pump? I know you mentioned trying Baclofen, I have to wonder if you had the proper dosage. Some people have Baclofen in their pumps only for spasticity & it works very well. Of course I realize you also need pain meds in your pump too. You really need to consider doing a google search for drugs & dosages used in pumps. I want to say many years ago Medtronics use to have this info available.

Again, I am sorry to read you are having such difficulties. Keep us posted on how you are doing.
Susie
Moderator in Chronic Pain & Psoriasis Forums

Posted By : Ljm2014 - 8/4/2017 9:03 AM
Isn't the hydromorphone ..morphine?

I am over from the fibro site, but sure do understand med sensitivities..in my sixties i still gotta use child like doses of meds

Posted By : cam57 - 8/4/2017 9:29 AM
Thanks so much for the info Susie. I had my doubts about Prialt but you have helped me make my decision. I honestly can't say I have a lot of confidence in my doctor. For 2 months in a row he forgot to add the bupivacaine because he didn't write it down. The second time his assistant even discussed it with him. Then when I went for my refill he picks up the vial and says hmm, I wonder why there is so much bupivacaine. I just shook my head and thought to myself he's the one who ordered it! Things like that happen frequently. I really don't know what to do. I want to get a second opinion but within Pain Management I have a feeling the doctors have each other's backs.

He also mentioned fentenyl (spelling?) I had the patch and that also made me sick. I'm at a loss of what to do.
With all your experience do you know if my doses are really low compared to the average pump patient?

Ljm2014 the hydromorphone is the dilaudid.

Thanks again,
Cheryl

Posted By : straydog - 8/4/2017 9:52 AM
Cheryl, oh boy, you are in a situation with that dr. The reason I asked about Morphine is unless the patient cannot tolerate Morphine, its the go to medication for pumps. I had issues with it & had Dilaudid in mine.

Quite honestly, the Bupivacaine needs to be reduced to the dose I mentioned. The numbness you are experiencing is because it is a numbing agent!! Back years ago it was given to women having babies!! Now you understand what I am talking about.

I have had Fentanyl in my pump, Sufentanil is another but not so commonly used. If you don't have a problem with Morphine I would request he change you & give it a try. Fentanyl is also a good one, what kind of problems did you have with it.

Since your pump is still new & what is called the ramping up stage before getting you to a stable dose, yes he could increase the Dilaudid. It usually takes 6 months to get the dosage right. How often has he been doing your increases?

Here is a thought. Look on Medtronics website, they use to have a list of Medtronics drs, see if there is one in your area. If not, call their 800 number & just tell them where you live & ask if there are any drs in your area. I would not give my name to them because they record calls. Anything you say to your tech is reported to your dr. So, just say you are looking for drs in your area. Do not go into any detail. In all honesty, you need a new pump dr.

When I get home home later this evening I will do some digging around, there use to be a group that had access to Medtronic pump drs listed by state to start the search.

When is your next appt with this dr?
Susie
Moderator in Chronic Pain & Psoriasis Forums

Posted By : cam57 - 8/4/2017 10:05 AM
Susie,
I haven't been going in for regular increases as much as for issues with the current medications. At first I was going every couple weeks. The patch made me nauseous and flushed.

Posted By : straydog - 8/4/2017 6:15 PM
Cheryl, I am a little confused by an earlier statement you made about the dr having the bottle of Bupivacaine & seemed a little confused. He should be ordering your meds premixed from an outside pharmacy. He should not have have a bottle of Bupivacaine to inject after the Dilaudid. How in the world did you find this dr? There should be one syringe with all the medication in it.

I just checked Medtronics website, they have a section called Find a Doctor. Click it, then there is a list of conditions, click chronic back pain, I believe it said, it will ask for your zip code & will pull up drs in your area.

If you intend on staying with the dr, you need to have him reduce the Bupivacaine dose, you are getting far too much. Many, many years ago, I joined a group called Pumpsters, all pump folks, the ones on the high dose of it had the same issues. If you want go look it up at Drugs.com & read about how it is used in people that do not have pumps.
Susie
Moderator in Chronic Pain & Psoriasis Forums

Posted By : cam57 - 8/4/2017 6:47 PM
Hi Susie,
I'm sorry I wasn't more clear about the bupivacaine. It was one syringe with both meds in it. It also comes sealed. What I meant was that this was the first time in two refills that he finally ordered the bupivacaine like he was supposed to. And when he picked up the syringe to look at the contents was when he made the comment that he did. Sorry for the confusion.
I also looked at the website and think I found a doctor I can make an appointment with. I will stay with this doctor until I can find another one that I feel I can trust.
You have no idea how nice it is to be able to talk with others that understand what we deal with. Thank you.

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer